Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Wichita, KS

April 22, 2025Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 22, 2025, 9:11 PM CDT for Marion County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2025, 9:11 PM CDT (02:11 UTC)
Expired
Apr 22, 2025, 9:45 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:35 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KICT 230211
SVRICT
KSC115-230245-
/O.NEW.KICT.SV.W.0039.250423T0211Z-250423T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
911 PM CDT Tue Apr 22 2025

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Central Marion County in central Kansas...

* Until 945 PM CDT.

* At 911 PM CDT, a severe thunderstorm was located near Peabody,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marion, Marion Lake, Peabody, Florence, and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 9684 3828 9684 3812 9715 3818 9716
      3817 9717 3817 9726 3821 9731 3848 9709
TIME...MOT...LOC 0211Z 229DEG 34KT 3821 9717 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAUFMAN
3 follow-up statements
873 
WWUS53 KICT 230220
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
920 PM CDT Tue Apr 22 2025

KSC115-230245-
/O.CON.KICT.SV.W.0039.000000T0000Z-250423T0245Z/
Marion KS-
920 PM CDT Tue Apr 22 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL MARION COUNTY...

At 920 PM CDT, a severe thunderstorm was located 6 miles south of
Marion, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marion, Peabody, Florence, and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 9709 3828 9722 3846 9706 3833 9684
      3828 9684
TIME...MOT...LOC 0220Z 232DEG 35KT 3826 9706 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAUFMAN
032 
WWUS53 KICT 230228
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
928 PM CDT Tue Apr 22 2025

KSC115-230245-
/O.CON.KICT.SV.W.0039.000000T0000Z-250423T0245Z/
Marion KS-
928 PM CDT Tue Apr 22 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MARION COUNTY...

At 928 PM CDT, a severe thunderstorm was located over Florence,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Florence and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9704 3830 9707 3838 9693 3833 9684
      3828 9684
TIME...MOT...LOC 0228Z 254DEG 33KT 3823 9695 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAUFMAN
570 
WWUS53 KICT 230240
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
940 PM CDT Tue Apr 22 2025

KSC115-230250-
/O.EXP.KICT.SV.W.0039.000000T0000Z-250423T0245Z/
Marion KS-
940 PM CDT Tue Apr 22 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY
WILL EXPIRE AT 945 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3818 9704 3830 9707 3838 9693 3833 9684
      3828 9684
TIME...MOT...LOC 0240Z 229DEG 34KT 3830 9685 

$$

KAUFMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:31 PM CDT, 2 hours 40 minutes earlier. Its key messages:

  • A few strong to severe storms possible tonight
  • Better chances more numerous showers and storms look to impact the area Wednesday night through Thursday night
  • The active weather pattern could continue for the weekend into early next week
Area forecast discussion, Apr 22, 6:31 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Tue Apr 22 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

- A few strong to severe storms possible tonight

- Better chances more numerous showers and storms look to impact the
area Wednesday night through Thursday night

- The active weather pattern could continue for the weekend into
early next week

&&

.DISCUSSION...
Issued at 319 PM CDT Tue Apr 22 2025

Current Advected Layer Precipitable Water analysis shows a upper
level wave over southern Colorado moving eastward. This system will
eject out in the the central plains for later today and tonight.
Widely scattered thunderstorms will continue to develop along
the western edge of deepening moisture plume from the Texas
panhandle, and spread northeast into parts of south central
Kansas and northeast Kansas later this afternoon into tonight. A
few of those storms could become strong or severe given the
expected shear/instability combination with low level moisture
increasing into the nighttime hours. Large hail up to golf ball
size and damaging winds up to 70mph would be the primary risk.
The activity looks to shift northeast as the night goes on.
Otherwise a couple scenarios could play out on Wednesday with
some models showing possible elevated shower/storm redevelopment
for Wednesday morning/afternoon as mid-level warm advection
focuses along a baroclinic zone aloft over central Kansas. That
scenario seems less favorable with low level jet weakening,
however a second scenario seems more likely to occur with
numerous storms developing over western Kansas in the
afternoon/evening as southeast upslope flow commences. This
activity would then track eastward Wednesday night into central
Kansas aided along by low-level jet/increasing moisture
transport. There is potential for some of these storms reaching
strong to severe levels along with heavy rainfall potential.

Numerous showers/storms look to continue for Thursday into Thursday
night across the area and should begin to taper off by Friday
morning as an upper level wave moves across the central plains.
Upper level ridging will materialize on Friday over the central
plains in the wake of Thursday's upper level wave. This should lead
to a period of dry weather as a cold front pushes southward across
Kansas. The weather pattern could remain active into the weekend and
early next week, as a more pronounced upper level trough digs in
over southwestern states. There is some uncertainty on the timing of
this upper trough kicking out into the central plains and when the
next rain chances will be. Confidence is fairly high that this
weather pattern will force richer low level moisture northward into
Kansas period as persistent southerly flow prevails. Again
precipitation chances will depend on the timing/evolutions of the
upper level wave moving closer to the central plains and interacting
with the deeper moisture.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Tue Apr 22 2025

Expecting isolated to scattered thunderstorms to develop early
this evening over portions of central and south-central Kansas,
in vicinity of a stalled frontal zone. A few strong to severe
thunderstorms are possible, capable of large hail and damaging
winds. Covered this threat with a PROB30 at all sites except
CNU this evening. Decided to remove low-level wind shear
tonight, as the south-southwesterly low-level jet looks rather
marginal. Hit-or-miss chances for showers/thunderstorms remain
possible later tonight and through Wednesday, but given weak
forcing, the predictability is low, so left mention out of 00z
TAFs.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...CDJ
AVIATION...ADK
Hazardous weather outlook, Apr 22, 3:53 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
353 PM CDT Tue Apr 22 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
353 PM CDT Tue Apr 22 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible this evening,
mainly west of I-35. The strongest storms will be capable of
producing hail up to the size of golf balls and wind gusts up to 70
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An active weather pattern is expected to bring periodic thunderstorm
chances to the region for Wednesday through at least Friday morning.
Additional rounds of thunderstorms are possible for the weekend
into early next week. There is potential for severe thunderstorms
along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 22, 8:46 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
846 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Hail             Halstead                38.00N 97.51W
04/22/2025  E1.25 Inch       Harvey             KS   Public

            Received via social media.

&&

ADK
Local storm report, Apr 22, 8:57 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
857 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Hail             4 SW Hesston            38.09N 97.46W
04/22/2025  E1.00 Inch       Harvey             KS   Public

            received through mPING.

&&

GC
Local storm report, Apr 22, 9:01 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
901 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Hail             3 NW North Newton       38.10N 97.39W
04/22/2025  E1.75 Inch       Harvey             KS   Public

&&

GC
Local storm report, Apr 22, 9:03 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
903 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Hail             New Cambria             38.88N 97.51W
04/22/2025  E1.75 Inch       Saline             KS   Broadcast Media

            courtesy of KWCH.

&&

GC
Local storm report, Apr 22, 9:05 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
905 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Hail             Hesston                 38.14N 97.43W
04/22/2025  E1.25 Inch       Harvey             KS   Public

&&

GC
Local storm report, Apr 22, 9:09 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
909 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Hail             4 S Smolan              38.68N 97.71W
04/22/2025  E0.88 Inch       Saline             KS   Public

            received through mPING.

&&

GC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:11 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick49 min
Apr 22, 7:40 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Kingman35 min
Apr 22, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarvey, Kingman, Reno, Sedgwick49 min
Apr 22, 8:08 PM CDTSevere Thunderstorm WarningICTSaline67 min
Apr 22, 8:12 PM CDTSevere Thunderstorm WarningICTSaline63 min
Apr 22, 8:35 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSaline40 min
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion34 min
Apr 22, 9:12 PM CDTSpecial Weather StatementICTSaline63 min
Apr 22, 9:14 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline61 min
Apr 22, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson, Saline48 min
Apr 22, 9:39 PM CDTSevere Thunderstorm WarningICTChase, Marion36 min
Apr 22, 9:58 PM CDTSevere Thunderstorm WarningICTSaline62 min
Apr 22, 11:02 PM CDTSevere Thunderstorm WarningICTSaline31 min
Apr 23, 10:27 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice47 min
Apr 23, 11:06 AM CDTSevere Thunderstorm WarningICTMcPherson54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.